Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 259, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Oct 12, 2012, 5:53 PM CDT for 4 counties in Texas. It was in force for 52 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 12, 2012, 5:53 PM CDT (22:53 UTC)
- Expired
- Oct 12, 2012, 6:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
Counties Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX
The radar
The Lubbock radar (KLBB), 37 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 6:06 PM CDT | HAIL 1 | Shallowater, TX | |
| Oct 12, 6:21 PM CDT | TSTM WND GST 65 | Hale Center, TX | |
| Oct 12, 6:21 PM CDT | HAIL 2 | Hale Center, TX | |
| Oct 12, 6:39 PM CDT | HAIL 2 | 6 N Abernathy, TX | |
| Oct 12, 6:48 PM CDT | HAIL 2.75 | 6 S Hale Center, TX | CRACKED WINDSHIELD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 538 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
449 WUUS54 KLUB 122253 SVRLUB TXC189-219-279-303-122345- /O.NEW.KLUB.SV.W.0259.121012T2253Z-121012T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 553 PM CDT FRI OCT 12 2012 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HALE COUNTY IN NORTHWEST TEXAS. NORTHEASTERN HOCKLEY COUNTY IN NORTHWEST TEXAS. SOUTHEASTERN LAMB COUNTY IN NORTHWEST TEXAS. NORTHWESTERN LUBBOCK COUNTY IN NORTHWEST TEXAS. * UNTIL 645 PM CDT * AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ANTON...OR 14 MILES WEST OF ABERNATHY...AND MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE ABERNATHY... COTTON CENTER AND HALE CENTER. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING. STAY AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8067451290. && LAT...LON 3416 10206 3407 10162 3365 10195 3374 10221 TIME...MOT...LOC 2254Z 208DEG 22KT 3382 10206 $$ 05
2 follow-up statements
045 WWUS54 KLUB 122312 SVSLUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 612 PM CDT FRI OCT 12 2012 TXC189-219-279-303-122345- /O.CON.KLUB.SV.W.0259.000000T0000Z-121012T2345Z/ HALE TX-HOCKLEY TX-LAMB TX-LUBBOCK TX- 612 PM CDT FRI OCT 12 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN LUBBOCK...SOUTHEASTERN LAMB...NORTHEASTERN HOCKLEY AND SOUTHERN HALE COUNTIES UNTIL 645 PM CDT... AT 606 PM CDT...TWO SEVERE THUNDERSTORMS WAS REPORTED...CAPABLE OF RODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. ONE STORM WAS LOCATED 8 MILES SOUTH OF COTTON CENTER...OR 10 MILES WEST OF ABERNATHY. THE SECOND STORM WAS LOCATED NEAR SHALLOWATER. BOTH STORMS WERE MOVING NORTHEAST AT 25 MPH. IN ADDITION...AT 606 PM CDT...QUARTER SIZED HAIL WAS REPORTED IN SHALLOWATER WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HALE CENTER AND COTTON CENTER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE IN LUBBOCK AT 8067451290. && LAT...LON 3416 10206 3407 10162 3368 10202 3377 10216 TIME...MOT...LOC 2310Z 208DEG 22KT 3391 10200 $$ 05
579 WWUS54 KLUB 122325 SVSLUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 625 PM CDT FRI OCT 12 2012 TXC189-219-279-303-122345- /O.CON.KLUB.SV.W.0259.000000T0000Z-121012T2345Z/ HALE TX-HOCKLEY TX-LAMB TX-LUBBOCK TX- 625 PM CDT FRI OCT 12 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN LUBBOCK...SOUTHEASTERN LAMB...NORTHEASTERN HOCKLEY AND SOUTHERN HALE COUNTIES UNTIL 645 PM CDT... AT 617 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING LARGE DESTRUCTIVE HAIL UP TO TENNIS BALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR COTTON CENTER...OR 11 MILES NORTHWEST OF ABERNATHY... MOVING NORTHEAST AT 25 MPH. IN ADDITION...AT 621 PM CDT...A STORM SPOTTER REPORTED HAIL TO 2 INCH DIAMETER ALONG WITH ESTIMATED 65 MPH WIND GUSTS IN HALE CENTER. LOCATIONS IMPACTED INCLUDE... HALE CENTER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH IS NOW IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE IN LUBBOCK AT 8067451290. && LAT...LON 3416 10206 3407 10162 3368 10202 3377 10216 TIME...MOT...LOC 2323Z 208DEG 22KT 3398 10195 $$ 05
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 3:40 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Oct 12, 3:40 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 340 PM CDT FRI OCT 12 2012 .SHORT TERM... A TIGHT CLOSED LOW WAS SLOWLY MOVING EAST OUT OF THE GREAT BASIN EARLY THIS FRIDAY AFTERNOON. ALTHOUGH MOST HEIGHT FALLS WILL BE FARTHER NORTH OF THE REGION...THE SOUTH PLAINS WILL STILL SEE AROUND 30-40M OF FALLS. A BROAD AREA OF UPPER LEVEL DIVERGENCE AHEAD OF THIS LOW IS APPARENT IN WATER VAPOR IMAGERY. A FRONT HAD MOVED FARTHER SOUTH THAN ANTICIPATED THIS MORNING STRETCHING FROM ABOUT HOBBS TO PADUCAH. HOWEVER...THIS FRONT WAS RETREATING BACK NORTHWARD WITH HEATING INTO THE MID AND UPPER 70S SOUTH OF THE FRONT. THERE WILL BE WEAK CONVERGENCE WEST OF THE AREA WHERE A DRYLINE IS SHARPENING UP. FRONTOGENETICAL FORCING WILL ACCOMPANY THE DRYLINE IN EASTERN NEW MEXICO THIS AFTERNOON AND EVENING. WINDS ARE EXPECTED TO STAY BACKED SOUTH OF THIS FRONTAL BOUNDARY CONTINUING TO DRAW IN ABNORMALLY HIGH MOISTURE FOR OCTOBER. THIS INCREDIBLY HIGH MOISTURE WILL LEAD TO SURFACE CAPES IN EXCESS OF 2000 J/KG. THERE STILL REMAINS UNCERTAINTY ON WHETHER THIS SURFACE BASED INSTABILITY CAN BE REALIZED GIVEN THE AMOUNT OF CLOUD COVER LIMITING HEATING. MODELS DO SHOW ENOUGH HEATING WITH TEMPERATURES IN THE UPPER 70S TO LOWER 80S AND ERODING ALL OF THE CIN. EARLY THIS AFTERNOON...THERE IS STILL AROUND 100 CIN THAT NEEDS TO BE OVERCOME. AREAS NORTH OF THE FRONT WILL STILL SEE ABUNDANT ELEVATED INSTABILITY WITH THE AMOUNT OF MOISTURE IN THE ATMOSPHERE. CONDITIONS WILL BECOME SOMEWHAT FAVORABLE FOR TORNADO DEVELOPMENT IF THE CAP BREAKS. DEEP LAYER SHEAR WILL CONTINUE TO BE ON THE INCREASE TODAY SUPPORTING ORGANIZED SUPERCELL DEVELOPMENT. EVEN THOUGH STORMS WILL BE MOVING RAPIDLY...THE AMOUNT OF MOISTURE IN THE ATMOSPHERE AND LOW LCLS MAY CAUSE HEAVY RAINFALL. SHEAR VECTORS FROM THE SURFACE TO 1KM ARE PROGGED TO BE AROUND 20-25KT WITH 0-3KM HELICITY BETWEEN 200 AND 250. ANY SUPERCELLS NEAR THE AFOREMENTIONED FRONTAL BOUNDARY MAY BE ABLE TO INTERACT TO CREATE A HIGHER TORNADO THREAT. OTHERWISE...LARGE HAIL WILL BE ANOTHER PRIMARY CONCERN WITH CONVECTION. CONVECTION WILL SHIFT EAST OVERNIGHT WITH THE DEVELOPMENT OF A STOUT 50KT LOW LEVEL JET ACROSS THE ROLLING PLAINS. ADDITIONALLY...THE PACIFIC FRONT WILL BE SWEEPING THROUGH THE AREA SATURDAY MORNING ADDING TO THE LIFT AND CREATING A SECOND CHANCE OF STORMS. THIS CONVECTION IS EXPECTED TO BE LINEAR RATHER THAN THIS AFTERNOON DISCRETE CONVECTION. THESE STORMS MAY PERSIST INTO SATURDAY AFTERNOON WITH TRAILING UPPER LEVEL LIFT FROM THE UPPER LEVEL TROUGH AXIS. JDV && .LONG TERM... THE MID-UPPER LEVEL TROUGH ASSOCIATED WITH THE STORM SYSTEM MENTIONED ABOVE WILL SWING THROUGH WEST TEXAS SATURDAY NIGHT AND ALLOW DEEP-LAYER RIDGING TO BEGIN MOVING IN. SKIES WILL CONTINUE A CLEARING TREND FROM NORTHWEST TO SOUTHEAST AS DRIER AIR SETTLES ACROSS THE SOUTHERN PLAINS ON THE EASTERN EDGE OF HIGH PRESSURE AND ACCOMPANYING SUBSIDENCE. SUNNY SKIES WILL PRODUCE SEASONABLE HIGHS IN THE MID 70S TO NEAR 80 ACROSS THE SOUTH PLAINS AND EXTREME SOUTHERN PANHANDLE AND LOW-MID 80S THROUGHOUT THE ROLLING PLAINS...WITH WINDS OUT OF THE NORTH AT 10-15 MPH. NORTHWEST FLOW ALOFT WILL KEEP CONDITIONS DRY HEADING INTO EARLY NEXT WEEK...BEFORE A SHORTWAVE TROUGH APPROACHES OUT OF THE SOUTHWEST MONDAY NIGHT INTO TUESDAY. NUMERICAL GUIDANCE SOLUTIONS VARY IN THE DEGREE OF MOISTURE RETURN AND ASSOCIATED PRECIPITATION CHANCES. HAVE LEFT THE FORECAST DRY AT THIS POINT BUT WILL MONITOR THIS SYSTEM IN THE COMING DAYS. THIS WAVE OF UPPER-LEVEL ENERGY AND ANY RESIDUAL RAINFALL LOOK TO PUSH EAST BY WEDNESDAY MORNING...PLACING WEST TEXAS BACK IN A DRY AND QUIET NORTHWEST FLOW REGIME WITH SEASONABLE TEMPERATURES THROUGH LATE WEEK INTO THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 52 73 42 77 43 / 70 0 0 0 0 TULIA 57 75 46 77 46 / 70 10 0 0 0 PLAINVIEW 57 77 47 78 47 / 70 10 0 0 0 LEVELLAND 59 77 48 79 49 / 70 10 0 0 0 LUBBOCK 63 78 49 80 50 / 70 10 0 0 0 DENVER CITY 60 77 49 79 50 / 70 0 0 0 0 BROWNFIELD 60 78 49 80 50 / 60 10 0 0 0 CHILDRESS 64 82 52 84 50 / 60 40 0 0 0 SPUR 64 80 52 80 51 / 60 30 0 0 0 ASPERMONT 67 82 54 84 53 / 50 40 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 01/31
Hazardous weather outlook, Oct 12, 12:13 PM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1213 PM CDT FRI OCT 12 2012 TXZ021>044-131715- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1213 PM CDT FRI OCT 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES THIS AFTERNOON AND EVENING ACROSS MOST OF THE TEXAS SOUTH PLAINS REGION. LARGE HAIL...DAMAGING WIND GUSTS...AND LOCALLY FLOODING RAINS WILL BE THE PRIMARY THREATS. THERE ALSO WILL BE A RISK FOR ISOLATED TORNADOES...ESPECIALLY NEAR THE NEW MEXICO BORDER. A STRONG UPPER LEVEL STORM SYSTEM ACROSS THE MOJAVE DESERT WILL SWING INTO THE CENTRAL ROCKIES TONIGHT...WHILE A SURFACE FRONTAL BOUNDARY WILL SLOWLY LIFT NORTHWARD THROUGH THE TEXAS SOUTH PLAINS LATER TODAY. THE MOST PROBABLE SCENARIO IS FOR DEVELOPMENT OF STRONG OR SEVERE THUNDERSTORMS AND POSSIBLY SUPERCELLS LATE THIS AFTERNOON OVER THE SOUTHWESTERN SOUTH PLAINS NEAR THE NEW MEXICO BORDER. ACTIVITY IS EXPECTED TO TRANSFORM INTO EITHER CLUSTERS OR LINES AND MOVE NORTHEASTWARD ACROSS THE AREA LATER TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS EVENING.
In the hours before
Special weather statement, Oct 12, 5:49 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 549 PM CDT FRI OCT 12 2012 TXZ028-029-034-035-122315- HALE-HOCKLEY-LAMB-LUBBOCK- 549 PM CDT FRI OCT 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR RAPIDLY DEVELOPING STRONG THUNDERSTORM AFFECTING PORTIONS OF HOCKLEY...LUBBOCK...LAMB AND HALE COUNTIES... AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM 18 MILES WEST OF ABERNATHY...OR 4 MILES SOUTHEAST OF ANTON...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 3403 10211 3387 10169 3356 10208 3374 10227 TIME...MOT...LOC 2248Z 210DEG 20KT 3378 10212 05
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 5:49 PM CDT | Special Weather Statement | LUB | Lubbock | 26 min |
| Oct 12, 6:36 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Hale, Swisher | 39 min |
| Oct 12, 6:37 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Hale | 38 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.